MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SINGLE-SITE; CROCKODILE GRASPER

INTUITIVE SURGICAL, INC SINGLE-SITE; CROCKODILE GRASPER
Model Number 478059-04
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/28/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a da vinci-assisted surgical procedure, the jaw of the crocodile grasper broke and fell inside the patient's abdomen.A backup instrument was used to continue.All fragments were retrieved and no additional surgical intervention was required.The procedure was completed with no reported injury.Intuitive surgical, inc.(isi) followed up with the operating room (or) nurse and obtained the following additional information: the patient is korean/asian.The customer retrieved the fragments using a laparoscope.All fragments were retrieved with no additional surgical procedure required.The customer did not perform any post-operative tests to check for remaining fragments.The surgeon continued using the instrument in the surgery from morning to afternoon.The instrument was inspected prior to use.The instrument was grasping tissue when the issue occurred.During the procedure, the surgeon felt a little stiff while opening the tip.The instrument did not collide with any other instruments or other hard material during the surgical procedure.The instrument was never removed prior to the breakage.Upon the final removal of the instrument, the wrist was straightened.The surgical staff did not feel any resistance upon removal of the instrument through the cannula.The surgical staff did not notice any damage to the cannula or to the instrument after the event occurred.There was no injury to the patient.The patient has not returned to the hospital due to experiencing any post-surgical complications related to retaining a foreign object.The instrument is available for return to isi for evaluation.There were no photographic images of the device(s) or a video recording of the procedure available for isi review.
 
Additional Manufacturer Narrative
Isi received the instrument involved with this complaint and completed the device evaluation.Failure analysis investigations confirmed the customer reported complaint.The instrument was found to have the plastic proximal clevis broken, causing the grip tips to dislodge.The broken piece was returned.This failure is most commonly caused by mishandling/misuse, such as excess force applied to the distal end of the instrument.A review of the site's instrument logs was conducted.Investigation revealed the crocodile grasper instrument (pn 478059-04/ lot # n10181105-0028) was last used during a surgical procedure on (b)(6) 2020 on system sk3182.The instrument has 3 lives remaining.

Brand Name
SINGLE-SITE
Common Device Name
CROCKODILE GRASPER
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key16928147
Report Number2955842-2023-13567
Device Sequence Number17875174
Product Code NAY
UDI-Device Identifier00886874113639
UDI-Public(01)00886874113639(10)N10181105
Combination Product (Y/N)N
Initial Reporter CountryKS
PMA/510(K) Number
K152448
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 03/03/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number478059-04
Device Catalogue Number478059
Device Lot NumberN10181105 0028
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/26/2020
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/03/2020
Initial Report FDA Received Date05/13/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/02/2018
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown
Patient EthnicityNon Hispanic
Patient RaceAsian